Alabama, 2020

Damaging Winds in Alabama, June 22, 2020

June 22, 2020 · NWS HUN · 10 events in 4 counties and zones

Strong to severe thunderstorms developed during the mid afternoon hours in northeast Alabama. The storms knocked down a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong to severe thunderstorms developed during the mid afternoon hours in northeast Alabama. The storms knocked down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 2:45 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 22, 2:45 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
345 PM CDT Mon Jun 22 2020

.NEAR TERM...(Tonight)
Issued at 345 PM CDT Mon Jun 22 2020

The more widespread showers and storms have finally come together
mostly on schedule, although timing and movement are a little
different from expected. As of 20Z/3pm, a band of showers and storms
extend from east of Memphis, SE to near Auburn, and it is all
advancing to the NE. With temperatures in the upper 80s and dewpoints
near 70, we are not lacking for instability; however, the ESRL
Courtland profiler indicates the beginning of our low-level jet
setting up, with winds of ~25kt in the 2.5 to 5 km layer.

Near-term CAMs are finally beginning to catch on to the NW-SE
oriented convection, bringing it through the area then creating an
additional N-S oriented band over MS this evening (after 00Z). This
is progged to occur during the peak in our low-level jet (30-40kt) so
these storms should be well-organized, and a few capable of
producing strong to damaging straight line winds. Although the peak
will occur this evening, showers and storms are likely to linger past
midnight as the mid-level wave traverses the region. Low temperatures
tonight will stick close to national blends (and will likely do so
thru the rest of the summer).

.SHORT TERM...(Tuesday through Wednesday)
Issued at 345 PM CDT Mon Jun 22 2020

Tomorrow morning should be fairly dry, but the next round of
showers/storms will arrive by afternoon in response to another MCV
approaching from the Southern Plains. There will be no similar
increase in low-level shear tomorrow, and moisture will be a little
more lacking, so the situation will be a little different and storms
may behave a little more like pulse storms--but coverage should still
be robust.

A weakening front will move into the area late Tuesday night/early
Wednesday as a large trough becomes established over the Great Lakes.
However, this being June, it will stall out over the area, leaving a
good chance of showers and storms in the forecast for Wednesday.
Soundings for Wednesday look unremarkable at first glance, so a
strong storm cannot be ruled out, but conditions look much less
favorable than either today or tomorrow. High temperatures will fall
each day due to persistent cloud cover, with highs Wednesday about 10
degrees below normal.

.LONG TERM...(Wednesday night through Sunday)
Issued at 345 PM CDT Mon Jun 22 2020

The mid-level trough will move out of the area Thursday and Friday,
leaving behind a fairly typical late June pattern with plenty of low-
level moisture (dewpoints ~70 F) and not a lot of organized forcing.
Thus Thursday and Friday will see more isolated to scattered showers
and storms.

Weak ridging will build in across the region for the weekend, keeping
organized storms to the north and west. However, subsidence will not
be strong enough to completely quash storms. High and low temperatures
through the period should hover around average (upper 80s/upper 60s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 101 PM CDT Mon Jun 22 2020

Wet and highly uncertain pattern ahead thru 18Z/23. SHRA/TSRA with
at least MVFR conditions will impact KHSV 18-20Z this afternoon. In
the wake of earlier storms, there will be more of a wait for KMSL;
details remain uncertain but the most likely timeframe is later this
aftn 21-01Z. After about 01Z, confidence is marginal at best; have
opted for fairly optimistic VCSH with MVFR ceilings, but it is
possible that showers and even storms may be more persistent
overnight. Rain chances should increase again after daybreak and have
gone with prevailing SHRA and VCTS after 14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...BCC
SHORT TERM...BCC
LONG TERM...BCC
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 22, 2:05 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
305 PM CDT Mon Jun 22 2020

ALZ001>010-016-TNZ076-096-097-231115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
305 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Numerous thunderstorms are expected this afternoon and evening
across the Tennessee Valley. A few severe storms will be capable of
damaging winds up to 60 MPH and small hail. The severe threat will
diminish after Midnight as storms become more isolated in nature.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

As a front begins to settle into the area on Tuesday, thunderstorms
will continue into mid week, as the front stalls in the vicinity of
the region. Some of these storms may be strong in nature, capable of
gusty winds and brief heavy rainfall.

Scattered thunderstorms are again possible Friday through Sunday as
additional disturbances move across the region.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 22, 2:27 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
327 PM CDT Mon Jun 22 2020

ALZ002-003-222100-
Franklin AL-Colbert AL-
327 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Keownville to 7 miles
south of Red Bay to near Glen Allen. Movement was northeast at 45
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Pogo, Cedar Creek
Reservoir, Atwood, Maud and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3468 8812 3459 8793 3431 8760 3432 8817
TIME...MOT...LOC 2027Z 216DEG 39KT 3462 8882 3434 8818 3394 8771

McCoy
Special weather statement, Jun 22, 2:40 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
340 PM CDT Mon Jun 22 2020

ALZ007-008-016-222130-
Marshall AL-Morgan AL-Cullman AL-
340 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hanceville, or near Cullman, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Arab, Hanceville, Good Hope, Holly Pond, Dodge City,
Baldwin, Vinemont, Baileyton and West Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3389 8706 3399 8715 3399 8711
      3405 8711 3445 8676 3425 8639 3422 8642
      3426 8644 3425 8652 3412 8660 3408 8670
      3405 8668 3406 8671 3403 8670 3398 8676
      3394 8688 3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2039Z 216DEG 28KT 3408 8681

McCoy
Special weather statement, Jun 22, 2:54 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
354 PM CDT Mon Jun 22 2020

ALZ005-006-222145-
Madison AL-Limestone AL-
354 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, University Of Alabama
In Huntsville, Harvest, Tanner, Huntsville International Airport,
Alabama A And M University and Mooresville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3459 8692 3477 8705 3497 8673 3474 8654
TIME...MOT...LOC 2054Z 233DEG 16KT 3475 8683

McCoy
Special weather statement, Jun 22, 3:00 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
400 PM CDT Mon Jun 22 2020

ALZ001>004-007-222145-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Colbert AL-
400 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT...
FRANKLIN...WESTERN MORGAN AND SOUTHERN LAWRENCE COUNTIES UNTIL 445 PM
CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leedy to Belgreen to near Double Springs.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Moulton,
Red Bay, Phil Campbell, Cherokee and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3501 8819 3501 8792 3473 8750 3435 8705
      3430 8712 3431 8799 3444 8816 3489 8810
      3492 8816 3500 8820
TIME...MOT...LOC 2059Z 224DEG 33KT 3479 8832 3446 8784 3411 8743

McCoy

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 22, 3:24 PM CST
Where
Colbert County, 0.76 mi E of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.751, -87.957

A tree was knocked down along Lightfoot Drive in Cherokee.

Thunderstorm Wind, Colbert

When
June 22, 3:40 PM CST
Where
Colbert County, 0.57 mi W of (Msl)muscle Shoals A
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.750, -87.630

A tree was knocked down onto a home damaging the roof.

Thunderstorm Wind, Colbert

When
June 22, 3:48 PM CST
Where
Colbert County, 2.5 mi SSW of Valdosta
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.687, -87.739

A tree was knocked down along Frankfort Road in Tuscumbia.

Thunderstorm Wind, Colbert

When
June 22, 3:48 PM CST
Where
Colbert County, 0.57 mi W of (Msl)muscle Shoals A
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.750, -87.630

A tree was knocked down onto a roof producing damage.

Thunderstorm Wind, Lawrence

When
June 22, 4:06 PM CST
Where
Lawrence County, 0.48 mi WSW of Courtland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.667, -87.308

A few trees and power lines were knocked down along Monroe Street in Courtland.

Thunderstorm Wind, Marshall

When
June 22, 4:06 PM CST
Where
Marshall County, 0.57 mi W of Columbus City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -86.240

A few trees were knocked down along Convict Camp Road near Lake Guntersville.

Thunderstorm Wind, Marshall

When
June 22, 4:06 PM CST
Where
Marshall County, 0.57 mi W of Columbus City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -86.240

Trees were knocked down in the peninsula of Guntersville.

Thunderstorm Wind, Jackson

When
June 22, 4:36 PM CST
Where
Jackson County, 3.16 mi ENE of Pleasant Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.590, -86.080

A tree was knocked down in the Goose Pond Campground along Lake Guntersville.

Thunderstorm Wind, Jackson

When
June 22, 4:36 PM CST
Where
Jackson County, 3.35 mi SSW of Scottsboro
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.626, -86.053

A tree was knocked down along Broad Street in Scottsboro and blocking all four lanes of traffic.

Thunderstorm Wind, Jackson

When
June 22, 4:42 PM CST
Where
Jackson County, 0.57 mi SSE of Wannville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.762, -85.877

A tree was knocked down onto a power line along County Road 46 in Hollywood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902005, 902006, 902007, 902031, 902009, 902010, 902011, 902012, 902014, 902015.